Tennessee, 2016

Hail and Damaging Winds in Tennessee, June 28, 2016

June 28, 2016 · NWS OHX · 12 events in 4 counties and zones

A few thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 28. One thunderstorm became severe across eastern portions of the Nashville metro producing several reports of wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$25,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

A few thunderstorms developed across Middle Tennessee during the afternoon and evening hours on June 28. One thunderstorm became severe across eastern portions of the Nashville metro producing several reports of wind damage. One person was injured in Antioch by a tree falling on their car.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 28, 2:22 PM CST, 8 minutes earlier.

Area forecast discussion, Jun 28, 2:22 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
322 PM CDT TUE JUN 28 2016

.UPDATE...
FOR EVENING DISCUSSION.

&&

.DISCUSSION...

Since an isolated shower has popped up just northwest of the
office and another one is developing just north of the Cumberland
Plateau, will go ahead and just us a broad-brush slight chance pop
for the entire area this afternoon and evening. It still looks
like the best chance will be over western areas, where moisture
environment is most favorable. However, looks like an isolated
storm or two will also be possible over eastern counties as well.

&&

.AVIATION...
18Z TAF DISCUSSION.

Basically good flying weather for the next 24 hours as surface
front moves down through the area followed by high pressure with
light northerly flow reinforcing the somewhat dry air mass that
is already in place. Good subsidence across the area next 24 hours
will keep clouds at a minimum. Fog potential looks low tonight
except for perhaps some brief mvfr conditions due to fog along the
plateau.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......19
AVIATION........01/Boyd
Hazardous weather outlook, Jun 28, 9:38 AM CST, 4 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1038 AM CDT TUE JUN 28 2016

TNZ005>011-023>034-056>066-075-077>080-093>095-291000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
1038 AM CDT TUE JUN 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOYD
01

The radar

The Ft Campbell radar (KHPX), 24 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
June 28, 2:30 PM CST
Where
Montgomery County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.530, -87.350

Large tree down in backyard of home in Clarksville.

Thunderstorm Wind, Montgomery

When
June 28, 2:35 PM CST
Where
Montgomery County, 1.01 mi SE of Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.521, -87.336

Power pole and tree branches down on Madison Street in Clarksville.

Thunderstorm Wind, Dickson

When
June 28, 3:20 PM CST
Where
Dickson County, Cumberland Furnace
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.270, -87.370

A 100 year old oak tree was blown down in Cumberland Furnace.

Thunderstorm Wind, Davidson

When
June 28, 3:55 PM CST
Where
Davidson County, 0.52 mi SSE of Bellevue
Measured
48 kt (55 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
36.063, -86.927

Two trees were down across Bellevue Road in Bellevue.

Thunderstorm Wind, Davidson

When
June 28, 3:59 PM CST
Where
Davidson County, 0.18 mi WNW of Inglewood
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.221, -86.733

Large tree down in front yard of home at 912 Curdwood Blvd in Inglewood.

Hail, Davidson

When
June 28, 4:05 PM CST
Where
Davidson County, 1.99 mi N of Nashville Cornelia F
Measured
0.75 in hail
Property damage
$1,000
Reported by
Social Media
Coordinates
36.208, -86.694

Twitter report of penny sized hail and measured wind gust of 52 mph in Opryland area.

Thunderstorm Wind, Davidson

When
June 28, 4:05 PM CST
Where
Davidson County, Inglewood
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
36.220, -86.730

Several twitter reports of trees and large tree limbs blown down and widespread power outages in Inglewood.

Thunderstorm Wind, Davidson

When
June 28, 4:11 PM CST
Where
Davidson County, 2.07 mi E of Nashville
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Social Media
Coordinates
36.170, -86.743

Shingles were blown off the roof of a home in East Nashville.

Thunderstorm Wind, Davidson

When
June 28, 4:17 PM CST
Where
Davidson County, Antioch
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Fire Department/Rescue
Coordinates
36.070, -86.670

A few trees reported down in the Antioch area.

Thunderstorm Wind, Davidson

When
June 28, 4:18 PM CST
Where
Davidson County, 0.48 mi W of Paragon Mill
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.079, -86.709

Large tree uprooted onto a house in the Hillbrook area.

Thunderstorm Wind, Davidson

When
June 28, 4:20 PM CST
Where
Davidson County, 0.36 mi WSW of Antioch
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
Broadcast Media
Coordinates
36.069, -86.676

A large tree fell onto a car on Waikiki Blvd at Richards Road in Antioch. One woman in the vehicle reportedly suffered minor injuries.

Thunderstorm Wind, Williamson

When
June 28, 4:40 PM CST
Where
Williamson County, 1.11 mi NE of Nolensville
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
35.962, -86.667

A tree took out a power line and clipped the corner of a house on Timberside Drive.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2016Every state in 2016This day in weather historyWarnings in Tennessee, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634262, 634263, 634264, 634265, 634266, 634268, 634269, 634270, 634271, 634272, 634273, 634274.